California, 2008

High Wind in California, November 14 to 15, 2008

November 14 to 15, 2008 · NWS SGX · 3 events in 3 counties and zones

A Santa Ana wind event affected Southern California Friday and Saturday, Nov 14th and 15th. A strong 1036 mb surface high over northern Utah and a surface low pressure trough over the California set up strong offshore pressure gradients that brought dry, gusty northeast winds through the mountain passes.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A Santa Ana wind event affected Southern California Friday and Saturday, Nov 14th and 15th. A strong 1036 mb surface high over northern Utah and a surface low pressure trough over the California set up strong offshore pressure gradients that brought dry, gusty northeast winds through the mountain passes. Strongest surface winds occurred in the Inland Empire below the Cajon Pass, in the Santa Ana Mountains, and in the Riverside County Mountains near Poppet Flats.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 14, 2:50 AM PST, 2 hours 40 minutes earlier.

Area forecast discussion, Nov 14, 2:50 AM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
250 AM PST FRI NOV 14 2008

.SYNOPSIS...HIGH PRESSURE AND OFFSHORE FLOW WILL BRING MOSTLY CLEAR
SKIES AND WARM DAYS THROUGH EARLY NEXT WEEK. STRONG GUSTY WINDS WILL
OCCUR THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES TODAY THROUGH
SATURDAY. HIGH PRESSURE WILL GRADUALLY WEAKEN FOR A MODEST COOLING
TREND BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

SKIES WERE CLEAR...THOUGH FOG WAS JUST OFF THE MEXICAN COAST. THAT
FOG IS NOT EXPECTED TO REACH OUR COASTLINE THIS MORNING...OR ANYTIME
IN THE NEXT SEVERAL DAYS. OFFSHORE PRESSURE GRADIENTS WERE
CONTINUING TO STRENGTHEN AND WERE AROUND -11 MB BETWEEN SAN AND TPH.
WINDS WERE STARTING TO INCREASE IN A FEW LOCATIONS WITH GUSTS OF 40
MPH AT EL CARISO AND 30 MPH AT FREMONT CANYON.

WINDS WILL PRIMARILY INCREASE AFTER SUNRISE ONCE WE GET MIXING FROM
THE SOLAR HEATING. IT LOOKS LIKE WE HAVE SUPPORT FOR MODERATE
OFFSHORE FLOW WITH GUSTS GENERALLY IN THE 40-50 MPH RANGE IN THE
WINDY AREAS...LOCALLY HIGHER. LOCAL WRF MODEL HAS 850 MB WINDS
LOCALLY TO 45 KNOTS THROUGH THE CAJON PASS MAINLY LATE TODAY...SO
THIS IS AN INDICATOR FOR THE POTENTIAL MAX GUSTS...TO AROUND 55 MPH.
COLD AIR ADVECTION IS MODERATELY STRONG OVER THE MTN CRESTS...UP TO
AROUND 6 DEG C...THOUGH CAA IS MODERATELY WEAK AWAY FROM THE
MTNS...AND THE WEAK INVERSION AROUND 600 MB WILL BE A BIT TOO HIGH
TO BRING STRONG MTN WAVES.

THE GRADIENTS GRADUALLY SWITCH FROM NORTH TO EAST OVERNIGHT AND
SATURDAY...SO SAN DIEGO COUNTY SHOULD HAVE ITS STRONGEST WINDS SAT
MORNING WITH GUSTS TO AROUND 45 MPH. THE WIND ADVISORY WILL COVER
ALL THE MTN AND VALLEY AREAS PLUS OC THROUGH 2 PM SAT...THOUGH THE
SAN DIEGO COUNTY VALLEYS MAY NOT MAKE CRITERIA TODAY.

FOR FIRE WEATHER ISSUES...THE RED FLAG WARNING LOOKS GOOD FOR TODAY
THROUGH SATURDAY FOR THE INLAND EMPIRE AND SANTA ANA MTNS AS THIS
WILL BE THE AREA OF STRONGEST WINDS AND FOR THE LONGEST DURATIONS.
RH VALUES WILL BE LOW EVERYWHERE EXCEPT THE IMMEDIATE
COAST...ESPECIALLY SATURDAY...SO THE FIRE HAZARD WILL BE ELEVATED.
HOWEVER...NO RED FLAG WARNING WILL BE ISSUED IN SAN DIEGO COUNTY DUE
TO FUEL MOISTURES BEING NOT QUITE AS LOW AND DURATION CRITERIA FOR
WIND/RH COMBO NOT QUITE BEING MET...THOUGH FUTURE SHIFTS WILL NEED
TO WATCH THIS CLOSELY.

TEMPS WILL INCREASE W OF THE MTNS TODAY DUE TO THE COMPRESSIONAL
HEATING BUT DECREASE A LITTLE OVER THE MTNS/HIGH DESERTS DUE TO THE
COLD AIR ADVECTION. SLIGHT COOLING IS EXPECTED SAT DUE TO SOME
COOLING ALOFT...THOUGH AS THE UPPER HIGH OVER THE EAST PAC MOVES
MORE OR LESS OVERHEAD SUN/MON...TEMPS MAY EDGE BACK UP AGAIN.

IN THE EXTENDED...THE HIGH WILL GRADUALLY BREAK DOWN...AND THE
WESTERLIES WILL REDEVELOP AROUND MIDWEEK AND RESULT IN A COOLING
TREND AND POSSIBLY THE RETURN OF THE MARINE LAYER. THERE IS A HINT
OF A TROUGH MOVING INTO THE AREA THE FOLLOWING WEEKEND...BUT PRECIP
CHANCES STILL LOOK FAIRLY LOW...EVEN IF THE NORMALLY UNCERTAIN MODEL
SOLUTIONS THAT FAR OUT VERIFY.

&&

.AVIATION...
140900Z...CLEAR THROUGH SATURDAY. OFFSHORE FLOW EXPECTED TO INCREASE
THROUGH THIS MORNING AND CONTINUE THROUGH SATURDAY. LOCAL STRONG
GUSTY NORTHEAST WINDS THIS MORNING OVER THE MOUNTAINS AND INLAND
VALLEYS AND INTO ORANGE COUNTY...DECREASING AFTERNOON...THEN
INCREASING AGAIN TONIGHT THROUGH SATURDAY MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 2 PM PST SATURDAY FOR THE MOUNTAINS...INLAND
VALLEYS AND ORANGE COUNTY.

RED FLAG WARNING FROM 8 AM TODAY TO 4 PM PST SATURDAY FOR THE
INLAND EMPIRE AND SANTA ANA MOUNTAINS AND FOOTHILLS.

COASTAL FLOOD ADVISORY UNTIL 11 AM PST SATURDAY FOR THE COASTAL
AREAS FOR HIGH ASTRONOMICAL TIDES IN THE MORNINGS.

&&

PUBLIC...MAXWELL
AVIATION...WHITLOW
Hazardous weather outlook, Nov 14, 4:00 AM PST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST FRI NOV 14 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-150000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST FRI NOV 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

WIND ADVISORY FOR THE MOUNTAINS...VALLEYS AND ORANGE COUNTY.

RED FLAG WARNING FOR THE INLAND EMPIRE AND SANTA ANA MOUNTAINS FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES BEGINNING AT 8 AM TODAY.

COASTAL FLOOD ADVISORY FOR ORANGE AND SAN DIEGO COUNTY COASTS FOR
ASTRONOMICAL HIGH TIDES THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIND ADVISORY FOR THE MOUNTAINS...VALLEYS AND ORANGE COUNTY THROUGH
2 PM SATURDAY.

RED FLAG WARNING FOR THE INLAND EMPIRE AND SANTA ANA MOUNTAINS FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES THROUGH SATURDAY AFTERNOON.

COASTAL FLOOD ADVISORY FOR ORANGE AND SAN DIEGO COUNTY COASTS FOR
ASTRONOMICAL HIGH TIDES SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MAXWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Santa Ana Mountains and Foothills

When
November 14, 5:30 AM PST to November 15, 9:30 AM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

An 84 mph wind gust was measured by the Harding RAWS and a 73 mph wind gust was measured by the Fremont Canyon. High sustained winds or high wind gusts occurred from early on the morning of the 14th through early on the morning of the 15th.

High Wind, San Bernardino and Riverside County Valleys - the Inland Empire

When
November 14, 10:00 AM PST to 12:00 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

A 65 mph wind gust was measured at Palm Avenue Elementary School and a 58 mph wind gust was measured at the Rialto Airport. The time of these gusts was estimated.

High Wind, Riverside County Mountains

When
November 14, 8:52 PM PST to November 15, 12:52 AM PST
Where
Riverside County Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

A 73 mph wind gust was measured at Angelus Hill and a 62 mph wind gust was measured at Ranger Peak. These measurements come from temporary RAWS placed in or near the Esperanza burn area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141960, 141968, 141974.